A teen who was robotripping on Robitussin feels the effects

A disturbing trend has emerged in the past few decades of intentionally consuming over-the-counter cough syrup medications in order to achieve a high. To make matters worse, the trend has been shown to be particularly popular amongst adolescents.

A 2016 survey by the National Institute on Drug Abuse (NIDA) estimated that approximately 3% of teenagers admitted to abusing cough syrups. (1) Here we take a look at Robitussin/dextromethorphan abuse.

What is Robotripping?

Robotripping refers to the act of intentionally consuming much more of the recommended Robitussin is poured into a spoon for consumptionamount of cough syrup in order to achieve a high. The term derives from the popular brand of cough syrup named Robitussin.

Robitussin contains a drug known as dextromethorphan (DXM for short) that is responsible for the psychoactive effects of abusing cough syrup. Abusing cough syrup medications, such as Robitussin, is popular amongst adolescents due to its relative availability over-the-counter. (2)

Is dextromethorphan addictive?

Dextromethorphan, while not physically addictive, has been shown to cause physiological addiction in chronic users. One study found that of those studied who repeatedly used dextromethorphan to get high, 46.5% were physiologically dependent on the substance. (3) Repeated dextromethorphan abuse is often an indication that one may have a substance abuse problem.

What are the effects of robotripping?

Dextromethorphan is typically abused by taking much higher doses than the maximum recommended dosage indicated. The following signs and symptoms are commonly associated with dextromethorphan abuse (4):

  • Depersonalization
  • Stupor
  • Trance-like euphoria
  • Altered mental state
  • Dyskinesia (involuntary muscle movement)
  • Disordered speech
  • Auditory and visual hallucinations
True Recovery

What are the dangers of robotripping?

Intentionally abusing dextromethorphan can be incredibly dangerous. Dextromethorphan overdose is characterized by the following signs and symptoms (4):

  • Respiratory depression
  • Increased heart rate (tachycardia)
  • High blood pressure (hypertension)
  • Seizures
  • Death

Final Note

This article is intended for those considering a new way of life, free of the pain of drug and alcohol addiction. For more information on recovery and anyone seeking help with addiction and substance abuse problems, please call True Recovery at (844) 744-8783 or visit us online.


Sources

  1. https://www.chpa.org/dxmteens.aspx
  2. http://thechart.blogs.cnn.com/2010/07/08/parents-be-warned-your-kids-may-be-robo-tripping/
  3. https://www.sciencedirect.com/science/article/abs/pii/S0306460305000377